facebook
twitter
rss
account
search
search

New diabetes drugs linked to pancreatitis

March 5, 2013 at 12:37 AM   |   Comments

BALTIMORE, March 5 (UPI) -- People who take the newest class of diabetes drugs to control blood sugar are twice as likely to be hospitalized with pancreatitis, U.S. researchers say.

Study leader Dr. Sonal Singh, an assistant professor at the Johns Hopkins University School of Medicine, said the new drugs -- glucagon-like peptide-1-based therapies -- are associated with an increased risk of hospitalization for acute pancreatitis compared to those on other forms of sugar-control medication.

The agents sitagliptin and exenatide -- generic names for the drugs sold under the brand names Januvia and Byetta -- appear to contribute to the formation of lesions in the pancreas and the proliferation of ducts in the organ, resulting in wellsprings of inflammation, Singh said.

"These agents are used by millions of Americans with diabetes. These new diabetes drugs are very effective in lowering blood glucose," Singh said in a statement. "However, important safety findings may not have been fully explored and some side effects such as acute pancreatitis don't appear until widespread use after approval."

Patients should be alert to symptoms of pancreatitis such as nausea, vomiting that won't stop, abdominal pain and seek treatment immediately if any symptoms noted on the drug label occur, Singh said.

Pancreatitis is marked by inflammation of the pancreas, the organ that releases such hormones as insulin and glucagon, as well as enzymes that help digest food. Pancreatitis can be dangerous if left untreated.

Singh and colleagues based their findings on analysis of data from seven BlueCross BlueShield health insurance plans.

© 2013 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
Trending News
Video
x
Feedback